Dissolve my multi-vitamin?
06-09-2006 09:28 PM
Dissolve my multi-vitamin?
I hear that multi-vitamins often pass through your system before completely dissolving/absorbing. So I've been dissolving mine (NOW's Adam) in hot water -- the water softens it up, and I mash-&-mix it with a fork. I've also been adding my Anabolic Xtreme Perfect Cycle Liver Support to the mix, but I don't think it's necessary -- that stuff melts as soon as it touches the water. So I'm sure it does the same thing in my tummy. (And the liver pill tastes/smells like bloody hell, so I think I'll just go back to consuming it normally.) But my question is: Is there any reason NOT to melt my multi? Will the hot water kinda cook some of the beneficial nutrients out of the pill? (They say cooked veggies aren't as healthy as fresh, for this very reason.) Any opinions?
06-09-2006 10:06 PM
I really don't have any answer to your question, but if you're concerned about tablets not dissolving, there are liquid multivitamins. Pharmagenx just came out with one and I'm sure a search of the board sponsors would find some for you.
Originally Posted by ImJ2x
06-10-2006 12:50 AM
Pardon my ignorance, but wouldn't the really concern be absorption? I mean, it's gonna dissolve in the stomach...right?
E-Pharm Nutrition Representative
06-10-2006 01:17 AM
I believe his concern is that the tablet won't dissolve, and thus won't be absorbed.
Originally Posted by rampage jackson
06-10-2006 01:20 AM
Originally Posted by yeahright
rampage is saying that he may be worrying about a problem that doesn't exist.
06-10-2006 01:25 AM
Oh, well I actually concur with that. I was just trying to help someone who was concerned about it.....because I'm like that, a giver don't you know.
Originally Posted by Brent
06-10-2006 01:37 AM
06-10-2006 03:55 AM
Rogue's exactly right. My concern is that the tablets don't completely dissolve in your stomach. And then you're not getting the full benefit of the nutrients. (You're literally flushing your hard-earned cash down the ****ter.) The Adam multi (from NOW) is a very large and dense pill -- it takes some effort to get it to dissolve even using hot water and a fork. So I'm suspicious it might not dissolve completely in my belly. (But like I said, my liver support pill dissolves MUCH easier, so I'll just be taking that the normal way.) Thanks for the input.
06-10-2006 08:31 AM
I heard the same also.... Good question actually, it probably won't hurt to mash it up or dissolve it.
06-11-2006 09:50 AM
On a similiar note, If I open up a capsule of say a stim/fat burner and add it to my pre-WO drink, will that make it work faster?
06-11-2006 11:05 AM
Hot Italian Goldmember
Yes, sometimes tabs and other substances dont dissolve in the stomach. The more stuff you take the more the risk something doesnt get absorbed.
I take only caps and I open most of them (for quickness reasons too, better to drink one cup of **** than 15 caps)
06-11-2006 12:56 PM
Does this make it absorb faster too?
06-11-2006 02:41 PM
Hot Italian Goldmember
06-12-2006 03:13 PM
I had a problem a couple of years ago with my multi. I would get a stomach ache everytime I took it. then one day I puked it back up. I switched to chewables. I always took with food. dont know what caused it.
06-13-2006 05:46 AM
Through further experimentation, I've discovered I can disolve my multi in COLD water if I just leave it soaking overnight (or through the day). This way I don't have to worry about the hot water steaming away some of the nutrients. But this also suggests that it might melt just fine in a few hours in stomach acid. So I'm thinking none of this is actually necessary. hmm...
02-10-2007 10:02 PM
I read that you can simulate the time that a pill takes to digest by putting it in some acidic mixture and timing it. I can't remember what the fluid was, it could have been vinegar.
02-11-2007 12:57 AM
Yeah, vinegar is supposed to be close to the PH of stomach acid. Id say some 98.6 degree vinegar would yield the most accurate results.
02-11-2007 02:58 AM
Try the vinegar, you might be surprised......
Actually a while ago we had a big debate about this at work, a bunch of us brought in all kinds of multis, pills, c, b, etc and a big bottle of vinegar. We pretty much did the test as described below, and it was eye opening, I dont recall all the brands, but there were quite a few that did not dissolve at all, we tracked it 15min, 30min, 45min, 1hr, and the ones that didnt dissolve we left sitting in the vinegar all day and a couple didnt dissolve the WHOLE day. And to make matters worse, I have heard that many many undigested pills are found by the guys who work on septic tanks, might be rumor, but Ive heard it numerous times
There are a ton of links about this supposed quasi-scientific way to see how your pills break down, I dont verify any of the webistes credentials, but it seems the vinegar is prettymuch the accepted method.
Multi-vitamins and minerals
"...Does your multi-vitamin dissolve properly?
Some manufacturers claim that many brands of vitamin tablets are so hard that they go through the body undissolved, and quote nurses who find vitamin pills in the bedpans of their patients. While this can happen, here's a simple "acid test" you can apply to find out if your multi—or any other pill!—dissolves properly:
1. Place approximately one cup of white vinegar in a small bowl and warm it to 98 degrees or so by placing it inside a larger bowl of water that you "top up" several times with warm water from the tap. (The goal is to keep the vinegar reasonably close to 98 degrees for half an hour.)
2. Drop your multi-vitamin (or other pill) into the vinegar, and jostle it about every five minutes or so by gently shaking or swirling the cup. While you can also stir the mix with a wooden stick or toothpick, be careful not to touch the tablet itself.
3. The tablet should dissolve within 30 minutes. (This is the USP standard for all pharmaceutical tablets.) If it doesn't dissolve within a full hour, it's not doing you much good. Get another brand!......."
USA WEEKEND Magazine
Similar Forum Threads
By Wudog in forum Supplements
Last Post: 10-30-2009, 10:53 PM
By jsp0785 in forum Supplements
Last Post: 03-12-2009, 10:13 AM
By MurdahUDawg in forum Supplements
Last Post: 11-02-2008, 12:08 PM
By SHaneA655 in forum Nutrition / Health
Last Post: 04-16-2008, 12:55 AM
By Deccadick in forum Supplements
Last Post: 06-21-2006, 07:05 PM